Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 14, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 6, 2002, 6:59 PM CDT for Graham County, Kansas. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2002, 6:59 PM CDT (23:59 UTC)
- Expired
- May 6, 2002, 8:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Graham County, KS
The radar
The Goodland radar (KGLD), 152 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 7:10 PM CDT | Hail 1 | Voda, KS | |
| May 6, 7:17 PM CDT | Hail 1 | Voda, KS | |
| May 6, 7:30 PM CDT | Hail 1.75 | St Peter, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 12.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -438 J/kg
- Mixed-layer LCL
- 2567 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 062359 SVRGLD KSC065-070100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 657 PM CDT MON MAY 6 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAHAM COUNTY IN NORTHWEST KANSAS * UNTIL 800 PM CDT * AT 657 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM 17 MILES SOUTH OF PENOKEE...OR ABOUT 5 MILES NORTHEAST OF VODA...MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PENOKEE AT 745 PM CDT HILL CITY...BOGUE AT 800 PM CDT AT 645 PM CDT THIS STORM PRODUCED HAIL THE SIZE OF QUARTERS 6 MILES EAST OF COLLYER IN TREGO COUNTY. HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. && LAT...LON 3904 10016 3895 9996 3934 9960 3947 9991 LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:28 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, May 6, 3:28 PM CDT, 3 hours 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 228 PM MDT MON MAY 6 2002 FORECAST PROBLEMS WILL BE CHANCE OF PRECIPITATION AND MAXES THROUGH THE PERIOD. SATL SHOWING BLOCKY/AMPLIFIED PATTERN IS BREAKING DOWN OVER THE PACIFIC. UPR FEATURES ARE STARTING TO MOVE WEST TO EAST INSTEAD OF NORTH TO SOUTH. LOOKS TO BE A FAIRLY STRONG SYSTEM OVER THE DESERT SOUTHWEST. SURFACE DEWPOINTS REMAIN RATHER HIGH BUT SATL/UPR AIR ANALYSIS HAVE DRY AIR OVER AND TO THE SOUTHWEST OF THE AREA. 850 MB/SFC ANALYSIS SHOWED WEST TO EAST FRONT DRAPED FROM CENTRAL WY INTO NORTHERN NEBRASKA. AT MID AND UPPER LEVELS...THE AVN TENDED TO DO BETTER THAN THE ETA. WILL BLEND ETA/AVN FOR THIS PACKAGE. AT LOW LEVELS...MODELS INITIALLY UNDERDID STRENGTH OF SFC LOW OVR CENTRAL BUT CAUGHT UP BY 18Z. ETA/AVN INITIALIZED THE BEST AT THE SURFACE WITH AVN BETTER IN THE PLAINS AND ETA SLIGHTLY BETTER OUT WEST. ALL MODELS WERE UNDERDOING DEWPOINTS OVER ERN PTN OF CWFA. AT 850...MODELS INITIALIZED TOO COOL ALMOST EVERYPLACE EXCEPT TOO WARM BEHIND FRONT TO THE NORTH. BY DEFAULT THE AVN LOOK TO DO THE BEST. WILL BLEND ETA/AVN FOR THIS PACKAGE. FOR TON/TUE...LFQ OF JET IS NEAR SOUTHEAST PORTION OF CWFA THROUGH 06Z. SOME MID LEVEL MSTR MOVES ACROSS TONIGHT BUT NOT AS MUCH AS LAST NIGHT. DECENT SHORTWAVE MOVES BETWEEN 06Z AND 12Z. DECENT INSTABILITY ACROSS THE CWFA TONIGHT WITH THE BEST IN THE SE PORTION. BUT HAVE DECENT CAP DUE TO THE DRY AIR ALOFT. WILL GO SLIGHT CHC EVERY PLACE TONIGHT. ETA KAIN-FRITSCH DEVELOPS CONVECTION ALONG FRONTAL BOUNDARY AS IT MOVES THROUGH DURING THE DAY. DISTINCT CLEARING LINE/DRY LINE DEVELOPS ALONG SRN AND WRN PORTIONS OF CWFA. HOWEVER... THERE IS LITTLE DYNAMICS ALOFT. LITTLE TO NO CAP LEFT IN SRN PTN OF CWFA BY 00Z. WILL PUT SLGT CHANCE TO CHANCE IN SRN HALF. WILL GO NEAR TO ABOVE DUE TO HIGHER DEWPOINTS AND CLOUD COVER FOR MINS AND BLO FOR MAXES FOR SAME REASON. FOR TUE NIGHT/WED...INSTABILITY RETURNS DURNING THE DAY WITH LITTLE TO CAP ANOTHER SHORTWAVE MOVES IN BETWEEN 06Z AND 12Z. WILL HAVE PRECIPITATION IN HERE WITH BEST CHANCE DURING THE NIGHT. WILL UNDERCUT MAXES DUE TO CLOUD COVER AND CAA. FOR WED NIGHT/THU...LFQ MOVES INTO THE AREA FROM THE WEST DURING THE NIGHT WITH POSSIBLE COUPLED JET STRUCTURE CLOSE TO AREA AS WELL. JET REMAINS OVER OR JUST TO THE NORTH OF CWFA THROUGH THE DAY. A COUPLE OF SHORTWAVES PLUS CAA ALOFT MOVE IN AS WELL. GOOD MID LEVEL MOISTURE MOVES IN DURING THE NIGHT. WILL CONTINUE CHANCE WITH NARROW DIURNAL RANGE ON TEMPS. IN THE EXTENDED...ALL MODELS HANDLING FEATURES WELL AS OF 12Z THIS MORNING. MODELS ARE SIMILAR IN THEIR SOLUTIONS THROUGH EARLY SAT BEFORE SOME DIFFERENCES START SHOWING UP. ALL MODELS TRANSITION INTO ZONAL FLOW. HOWVER...ECMWF AND ESPECIALLY LATEST UKMET ARE A LOT MORE AMPLIFIED THAN GFS ON SAT AND SUN. BASED ON CURRENT DATA I WOULD SAY THAT LESS AMPLIFIED IS BETTER. ALSO TREND FROM PREVIOUS RUN SHOWS FURTHER NORTH AND MORE ZONAL WITH FLOW AND FEATURES. GIVEN THAT IT LOOKS LIKE THE STRONGEST WESTERLIES STAY OVER OR JUST NORTH OF CWFA THROUGH MOST OF THE PERIOD. THIS COULD LEAD TO SOME ACTIVE WEATHER WITH SYSTEMS ZIPPING THROUGH AND HAVING BOUNDERIES STALLED OUT NEAR TO OVER AREA. PLUS WHATEVER MESOSCALE INFLUENCES CONVECTION HAS ON THE SITUATION. THIS MAKES THIS TIME PERIOD VERY PROBLEMATIC. THE ONE DAY THAT DEFINITELY LOOKS DRY IS NEXT MONDAY... AND WILL MAKE THE REST OF THE EXTENDED WET. .GLD...NONE. BULLER
In the hours before
Special weather statement, May 6, 6:17 PM CDT, 42 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-070515- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 517 PM MDT MON MAY 6 2002 HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS... SOUTHWEST NEBRASKA...AND EASTERN COLORADO. SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING THROUGH TONIGHT. A DISTURBANCE IN THE JET STREAM WINDS ALOFT WILL ENHANCE A DEVELOPING SURFACE LOW OVER THE TEXAS AND OKLAHOMA PANHANDLES THIS EVENING. AS THIS HAPPENS...A WEAK SURFACE COOL FRONT WILL PUSH ACROSS THE TRI STATE REGION EARLY THIS EVENING. THIS FRONT WILL TURN OUR WINDS TO AN EASTERLY DIRECTION AND INCREASE THE LOW LEVEL MOISTURE AND INSTABILITY ACROSS PARTS OF THE TRI STATE REGION. ISOLATED THUNDERSTORMS WILL BE POSSIBLE AS A RESULT. SOME OF THESE STORMS MAY BECOME SEVERE SOUTHEAST OF A LINE FROM NORTON TO RUSSELL SPRINGS. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. && LOCKHART
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 5:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.